Home > Health Library > Preventing Falls in Older Adults Who Take High-Risk Medicines
High-risk means that a medicine can cause serious health problems or
accidents. High-risk doesn't always mean "do not use." It can mean "use with
care" when a medicine is more likely to help you than harm you.
If you take a medicine that may make you feel
confused, drowsy, or dizzy, pay attention to how
it affects your balance and how it makes you feel. Take extra care to prevent a
fall. A fall can lead to serious problems that can change your quality of life.
Examples of prescription high-risk medicines include:
age, your body changes. When you take a medicine, you may get a stronger effect
now than when you were younger. For example, you may get more dizzy or
drowsy. And you may be more likely to have dangerous side effects when you take more than one medicine. For example, taking a pain medicine along with a sleep medicine could cause you to stop breathing.
To help avoid serious side effects, talk to your doctor and pharmacist about your medicines.
Call 911 anytime you think you may need emergency care. For
example, call if:
Call your doctor now or seek medical
care right away if:
Watch closely for changes in your health, and be sure to
contact your doctor if you have fallen, even if you aren't hurt.
Don't feel embarrassed to let your doctor know that you have fallen. Your
doctor may be able to adjust your medicine or give other advice so you can
prevent more falls.
Other Works Consulted
American Geriatrics Society (2012). American Geriatrics Society updated Beers Criteria for potentially inappropriate medication use in older adults. Journal of the American Geriatrics Society, 60(4): 616–631.
Hartikainen S, et al. (2007). Medication as a risk factor for falls: Critical systematic review. Journal of Gerontology, 62(10): 1172–1181.
ByHealthwise StaffPrimary Medical ReviewerAnne C. Poinier, MD - Internal MedicineSpecialist Medical ReviewerElizabeth A. Phelan, MD, MS - Geriatric Medicine
Current as ofNovember 14, 2014
Current as of:
November 14, 2014
Anne C. Poinier, MD - Internal Medicine & Elizabeth A. Phelan, MD, MS - Geriatric Medicine
How this information was developed to help you make better health decisions.
To learn more, visit Healthwise.org
© 1995-2015 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.
Feeling under the weather?
Use our interactive symptom checker to evaluate your symptoms and determine appropriate action or treatment.
St. Vincent's HealthCare 1 Shircliff Way, Jacksonville, FL 32204 904-308-7300
©2015 St. Vincent's HealthCare - All rights reserved.